How does grapefruit juice cause drug interactions?
The grapefruit juice and drug interaction arises because grapefruit contains a compound called bergamottin, which blocks the action of an enzyme in the liver. (Cytochrome P450 3A4, in case you're interested.) This enzyme is also involved in the metabolism of more than 30 different medications.
When this enzyme is blocked, your body can't clear out the drug as it should, which means the drug can build up to dangerous levels.
More than 50 medications are subject to a possible grapefruit juice and drug interaction. Drugs for blood pressure, blood clotting, and cholesterol control are among them. Here's a complete list of drugs that interact with grapefruit juice.
I know that many cardiovascular drugs interact with grapefruit. My question is whether the "Grapefruit Effect" is limited to grapefruit. What about other citrus fruits, like oranges?
Other related citrus fruits may cause reactions similar to the grapefruit juice and drug interactions, depending on how much bergamottin they contain. Seville oranges contain a significant amount of bergamottin. They're used to make marmalade and compote (but not orange juice) and their bergamot oil is used as the distinctive flavoring in Earl Grey and Lady Grey teas. Pummelos/pomelos have also been implicated in grapefruit juice and drug interactions.
Certainly there are other foods that can affect medications you're taking, but grapefruit and grapefruit juice are the biggest culprits in drug interactions.
I regularly eat grapefruit even though my medication is on your list of drugs that grapefruit interacts with. What should I do? Should I stop?
If you're already consuming grapefruit or grapefruit juice consistently, and you're at a stable dose on your medication, then you should not stop consuming it.
Your doctor has calculated your medication dose based on your individual body and habits—including what you eat and drink. If your consumption of grapefruit has already been taken into account, then stopping suddenly could cause levels of your medication to fall too low, with possible negative effects.